Texas, 2015

Damaging Wind in Texas, September 25, 2015

September 25, 2015 · NWS EWX · 1 event in 1 county or zone

An upper level trough moved across the southern plains and developed a few thunderstorms one of which produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved across the southern plains and developed a few thunderstorms one of which produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 25, 11:47 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 25, 11:47 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1247 PM CDT FRI SEP 25 2015

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...PREDOMINATE VFR CONDITIONS EXPECTED DURING THE TAF
PERIOD. NEVERTHELESS...ISOLD/SCT SHOWERS/THUNDERSTORMS WITH BRIEF
MVFR VISIBILITIES EAST OF HIGHWAY 83 AND WITH THE BEST CHANCE EAST
OF INTERSTATE 35. GENERALLY LGT/MODERATE NE/E WIND THIS AFTN...
LGT/VARIABLE OVERNIGHT...LGT/MODERATE NORTHEAST FLOW DEVELOPING
BY SATURDAY AFTN.

&&

.PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX/

UPDATE...
WATER VAPOR IMAGERY/STREAMLINE DATA DEPICT THE UPPER TROUGH WITH
SW-NE AXIS OVER THE REGION. LAPS ANALYSES REVEAL INCREASING CAPE
VALUES/DECREASING CIN VALUES OVER THE REGION. GFS/NAM
DETERMINISTIC PREDICT PWAT VALUES AT LEAST 1.5 INCHES OVER THE ERN
CWA THIS AFTN/MUCH DRIER WEST. EXPECT THE COMBINATION OF UPPER
FORCING/MSTR/INSTABILITY TO CONTRIBUTE TO ISOLD/SCT CONVECTION
THIS AFTN MAINLY OVER THE SERN HALF. MADE SOME ADJUSTMENTS TO
CLOUD COVER/POPS/WIND.

PREV DISCUSSION... /ISSUED 632 AM CDT FRI SEP 25 2015/

AVIATION.../12Z TAF CYCLE/

ALL TAF SITES REMAIN VFR THIS MORNING WITH SCT/BKN MID TO UPPER
LEVEL CLOUD DECKS ABOVE 7000FT ACROSS SOUTH-CENTRAL TEXAS. SOME ISO
SHRA IS ONGOING WEST OF KSAT/KSSF NORTH TOWARDS THE HILL COUNTRY AND
SOUTHERN EDWARDS PLATEAU. THIS ACTIVITY WILL SLOWLY INCREASE TOWARDS
THE CENTRAL TAF SITES THROUGH LATE MORNING AND THE AFTERNOON HOURS.
HAVE PLACED VCSH IN CENTRAL SITE TAFS FOR THIS ISSUANCE. SHRA
APPEARS MORE PROBABLE THAN VCTS/TSRA AS INSTABILITY REMAINS WEAK
THROUGH THE AFTERNOON. THIS ACTIVITY SHOULD WEAKEN/DISSIPATE THROUGH
THE LATE EVENING HOUR TONIGHT. VFR CONDITIONS SHOULD CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SURFACE WINDS WILL LIGHT AND
VARIABLE THIS MORNING AND THEN GENERALLY FROM THE NE/E THROUGH THE
AFTN.

PREV DISCUSSION... /ISSUED 430 AM CDT FRI SEP 25 2015/

SHORT TERM (TODAY THROUGH SATURDAY)...
A MIDLEVEL SHORTWAVE TROUGH ROTATING THROUGH WEST TEXAS ON THE
EAST SIDE OF AN AMPLIFIED RIDGE OVER THE WESTERN UNITED STATES IS
EVIDENT ON BOTH WV AND IR IMAGERY TONIGHT. PWAT VALUES HAVE SLOWLY
INCREASED TO 1.4-1.6 INCHES ALONG AND EAST OF THE ESCARPMENT. THIS
LOW LEVEL MOISTURE COMBINED WITH WEAK DYNAMIC FORCING FROM THE
SHORTWAVE WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS TODAY
MAINLY BETWEEN NOON AND 8 PM...WITH ISOLATED SHOWERS THIS MORNING.
SURFACE WINDS ARE IN THE PROCESS OF SHIFTING TO NE ACROSS THE
REGION...BUT THERE IS NO DISTINCT SURFACE BOUNDARY OR CONVERGENCE
ZONE AND SURFACE WINDS WILL GENERALLY BE PARALLEL TO THE
ESCARPMENT. ASIDE FROM THE ECM WHICH IS FAIRLY DRY BESIDES SOME
VERY ISOLATED STORMS IN OUR NE ZONES...MOST HI-RES AND GLOBAL
MODELS DEPICT ISOLATED COVERAGE ALONG AND EAST OF HIGHWAY 83.
THUS...HAVE GENERALLY BLANKETED THIS AREA WITH 20 PERCENT POPS
WITH SLIGHTLY HIGHER CHANCES FURTHER SOUTH WHERE RAIN CHANCES MAY
CONTINUE INTO THE EVENING HOURS.

SOME LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG
AND SOUTH OF INTERSTATE 10 ON SATURDAY AS THIS SHORTWAVE MERGES
WITH A BROAD MIDLEVEL LOW AND SHEAR AXIS ALONG THE GULF COAST.
HOWEVER...MOST OTHER SPOTS SHOULD BE DRY AS NORTHERLY TROPOSPHERIC
FLOW AND SURFACE WINDS SHOULD TEMPORARILY SCOUR OUT MOISTURE
ACROSS MOST OF THE AREA. A WEAK LOW PRESSURE SYSTEM CURRENTLY
ALONG THE NE/IA BORDER THAT REPRESENTS WHAT LITTLE IS LEFT OF THE
REMNANTS OF A PACIFIC TROPICAL DEPRESSION FROM EARLIER IN THE WEEK
WITH MAKE A S/SW NOSE DIVE DOWN INTO WEST TEXAS FOR SATURDAY
AFTERNOON AND EVENING...BUT ALL MODELS SHOW THAT ANY CONVECTION
ASSOCIATED WITH THIS FEATURE SHOULD STAY JUST WEST OF VAL VERDE
COUNTY OR DISSIPATE BEFORE MOVING THROUGH THE AREA.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
THE AFOREMENTIONED WEAK LOW WILL MERGE WITH THE BROADER UPPER
LEVEL LOW THAT WILL BE OVER SOUTH TEXAS SATURDAY NIGHT INTO SUNDAY
WHILE GRADUALLY DEEPENING AND INTENSIFYING. PREVIOUS FORECASTS HAD
LEANED TOWARDS THE RUN-TO-RUN CONSISTENCY OF THE DRIER GFS THAT
SIMULATED A BROADER LOW THAT KEPT MOST QPF JUST EAST OF OUR AREA.
HOWEVER...THE NON-GFS MODEL CONSENSUS...INCLUDING THE NAM AND
CANADIAN...HAS MERGED TO THE WETTER ECM SOLUTION THAT HAS BEEN
POINTING TOWARDS A MORE FOCUSED LOW THAT RETROGRADES SLIGHTLY TO
THE WEST. ALTHOUGH PREVIOUS ECM RUNS SUGGESTED THIS WOULD OCCUR
MONDAY NIGHT INTO TUESDAY...THE LATEST RUN SHOWS THIS OCCURRING ON
SUNDAY NIGHT INTO MONDAY. THE NAM AND CANADIAN LOOSELY AGREE WITH
THIS SOLUTION...ALBEIT A BIT FURTHER EAST...AND THE GFS AT THE
VERY LEAST DEPICTS A STATIONARY LOW INSTEAD OF A PROGRESSIVE ONE.
THUS...CONFIDENCE HAS INCREASED IN THE ECM SOLUTION AND 20-30
PERCENT POPS HAVE BEEN ADDED IN FOR OVERNIGHT SUNDAY-MONDAY INTO
TUESDAY ALONG AND EAST OF INTERSTATE 35. THESE RAIN CHANCES WILL
LIKELY BE INCREASED IF FUTURE MODEL CYCLES REMAIN CONSISTENT.

A DRYING TREND SHOULD OCCUR FOR WEDNESDAY AND THURSDAY AS THE
UPPER LEVEL LOW GRADUALLY WEAKENS WITH SOME ENERGY RETROGRADING
INTO MEXICO BUT THE MAIN ENERGY WITH TROUGH PROGRESSING TO THE
EAST. THE ECM CONTINUES TO SIMULATE A MORE AMPLIFIED RIDGE THAN
THE GFS...WHICH SHOWS A FLATTER RIDGE AND DEPICTS A WEAK COL
PATTERN. HIGH AND LOW TEMPERATURES SHOULD REMAIN WITHIN A FEW
DEGREES OF NORMAL THROUGHOUT THE PERIOD...WITH FLUCTUATIONS ABOUT
NORMAL BEING DEPENDENT ON CLOUD COVER AND PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  93  69  92  69 /  20  -   -   -   10
AUSTIN BERGSTROM INTL AIRPORT  68  92  67  91  68 /  20  -   -   -   10
NEW BRAUNFELS MUNI AIRPORT     68  92  67  92  69 /  20  10  10  10  10
BURNET MUNI AIRPORT            67  91  67  90  68 /  20  -   -   -   10
DEL RIO INTL AIRPORT           70  92  70  92  70 /  10  10  10  10  -
GEORGETOWN MUNI AIRPORT        66  92  66  91  68 /  20  -   -   -   10
HONDO MUNI AIRPORT             66  92  65  92  66 /  20  10  10  10  -
SAN MARCOS MUNI AIRPORT        68  91  67  91  68 /  30  10  10  10  10
LA GRANGE - FAYETTE REGIONAL   68  90  68  90  69 /  30  10  10  10  20
SAN ANTONIO INTL AIRPORT       69  91  68  91  69 /  20  10  10  10  10
STINSON MUNI AIRPORT           68  92  68  92  69 /  20  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...87
Hazardous weather outlook, Sep 25, 3:36 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 AM CDT FRI SEP 25 2015

TXZ171>173-183>194-202>209-217>225-228-260945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
436 AM CDT FRI SEP 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ALLEN

The radar

The Austin/San Antonio radar (KEWX), 47 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
September 25, 1:28 PM CST
Where
Bexar County, (Sat)san Antonio Int
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.530, -98.470

A thunderstorm produced a wind gust measured at 50 kts at the San Antonio International Airport (KSAT) ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601645.